Texas, 2018Flash Flood in Texas, September 29, 2018
September 29, 2018 · NWS HGX · 1 event in 1 county or zone
Slow moving showers and thunderstorms produced heavy rainfall from the downtown Galveston area to the Port Bolivar area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving showers and thunderstorms produced heavy rainfall from the downtown Galveston area to the Port Bolivar area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 29, 9:16 AM CST, 14 minutes earlier.
Area forecast discussion, Sep 29, 9:16 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1016 AM CDT Sat Sep 29 2018
.UPDATE...
Periods of heavy rainfall continue throughout the area as Gulf
moisture pools along slight surface troughing. Upper level support
remains favorable today with troughing over South Texas, several
vort maxes, and our placement at the right entrance of a jet.
There are several areas we are monitoring in this slurry of
activity this morning:
Along and South of I-69: Gauges have observed very locally
intense rainfall rates up to 4"/hr, but actual accumulations of
1-2"/hr. A few flood advisories have been issued due to the
potential for nuisance flooding of low-lying areas or places with
poor drainage. Brief heavy rainfall can be expected in several
rounds this morning through early this afternoon. CAMS suggest
that this early morning activity may help suppress additional
development of convection this afternoon as the rain shield
continues to help stabilize the atmosphere. This would reduce the
overall rainfall totals expected for today, but localized areas
up to 4-5" of rain are not out of the question.
Areas North of I-69: A line of thunderstorms is gradually lifting
to the northeast out of Harris and Grimes counties. A clustering
of stationary storms in Southern Brazos/Central Grimes may lead to
nuisance flooding of low lying areas or places with poor
drainage. Surface troughing will continue to progress northward
today into an area with 1000-2000 J/kg of CAPE and no CIN over the
Brazos Valley. Model soundings corroborate the idea of additional
development of strong storms over our northern counties due to
uninhibited convection with favorable wind profiles. Therefore,
for areas that do not see heavy rain this morning, the development
of strong storms is possible this afternoon through the early
evening. Mean cloud layer wind continues to be 5-10 kts, so these
storms will also be slow moving, increasing the potential for
nuisance flooding.
Most of the activity should remain in the Gulf late this evening
and early Sunday morning, but expect additional convection to
begin firing up along the coast Sunday morning and gradually
moving inland throughout the day.
22
&&
.PREV DISCUSSION... /ISSUED 700 AM CDT Sat Sep 29 2018/
DISCUSSION...
12Z AVIATION...East southeast wind flow will continue to move
abundant moisture inland and maintain instability across the
forecast area today. SHRA/TSRA will continue to move into
GLS/LBX/SGL/HOU during the next few hours and gradually move in
towards IAH. Periods of SHRA/TSRA expected through at least
20-21Z. Mostly MVFR with brief periods of IFR conditions expected
in and around the storms. East Southeast sfc winds at 5-10 kts
with higher gusts in and around SHRA/TSRA.
PREV DISCUSSION... /ISSUED 504 AM CDT Sat Sep 29 2018/
DISCUSSION...
Weak troughing near the coast this morning should help to focus
rainfall as s/w moves toward the Coastal Bend and then into SETX.
Mid level upper circulation centered near San Antonio with warm
and moist LL flow in place over SETX this morning. Showers and
thunderstorms developing generally along and south of the Highway
69 corridor with some elevated showers/stratiform rain over the
Livingston-Huntsville areas northeastward. Cloudy skies with light
rain will be a thing this morning. As the s/w gets closer to the
Coastal Bend/SETX diffluence over SETX will be on the increase and
storms over the Gulf should increase in coverage and intensity as
well as the coastal counties. Storms in the Gulf may have as much
as 2500-3400 j/kg of CAPE to work with along with weak helicities.
Waterspouts and gusty winds possible over the Gulf this
morning/early afternoon. Over the coastal counties the threat
should be for heavy rainfall with scattered to numerous showers
and thunderstorms this morning through mid afternoon. Rainfall
accumulations should average 1-2 inches over the coastal counties
and isolated amounts of 4-5 inches. At this point the the heavy
rainfall should be mainly south of the Highway 69 corridor as
storms move inland and eventually cluster up tracking
northeastward. Anticipating a few Urban and Small Stream
Advisories this morning for the heavy rainfall but don't think
this is going to warrant a Flash Flood Watch. Also possible that
storms developing over the Gulf could get organized and starve the
development over the coastal counties but am skeptical that it
will evolve that way given the strength of the s/w and lift. The
cluster scenario should move through the southern portions of the
area and likely depart the Galveston Bay area by 3 pm'ish. Showers
and thunderstorms will still be possible over the north given the
lift and instability (especially in the College Station area
where the tail end of the instability axis will reside) throughout
much of the day but with a very low threat of heavy rain.
By early evening the storms should be mainly in the Gulf and
moving away before the next s/w moves into the region again Sunday
morning as the upper trough fills in over the state Sunday
afternoon. Again storms should spread over the Gulf waters and
into the coastal areas Sunday morning. Still the possibility that
the storms could focus over the Gulf and rob the instability
inland and this chance is higher on Sunday than today. Heavy
rainfall could be a possibility Sunday morning near the coast.
Rain chances Sunday afternoon look a little greater over the north
as the remains of the filling upper trough wobbles eastward into
SETX. Rain chances Sunday evening shift southward and then hover
over the south throughout the night. Monday and Tuesday should be
primarily diurnally driven convection over the area with abundant
moisture and good coverage. Wednesday and Thursday just scattered
showers and thunderstorms along the seabreeze. Friday and beyond
drop quickly in confidence as model solutions in the extended
paint very different solutions about the possibility of an
unusually deep upper trough swinging through the Plains or Not.
Pacific moisture associated with Hurricane Rosa gets ingested into
the SW and then out over the Plains mid week and timing
differences in the models gets perturbed even more. So stay tuned
as the forecast for next weekend could get interesting. 45
MARINE...
A weak boundary just offshore the coastal waters will continue to
produce a southeast wind flow with wind speeds reaching up to 15
kts during the rest of the weekend as the sfc pressure gradient
strengthens on the southwest flank of a broad upper
high...centered over the Southeast US. The deep moisture and
unstable airmass will continue to create a favorable environment
for showers and thunderstorms over the bays and coastal waters
through early next week. Wind and seas will be higher in and near
thunderstorms. The persistent onshore fetch will allow seas to
build and lead to slightly elevated tides over the weekend. 24
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 82 70 84 70 87 / 60 10 50 20 50
Houston (IAH) 81 72 81 71 87 / 60 30 60 30 60
Galveston (GLS) 81 76 81 77 85 / 100 60 70 40 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 9 PM CDT this evening for the
following zones: Coastal Brazoria...Coastal Galveston...
Coastal Matagorda...Galveston Island and Bolivar
Peninsula...Matagorda Islands.
GM...NONE.
&&
Discussion...22Hazardous weather outlook, Sep 29, 4:29 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
529 AM CDT Sat Sep 29 2018
TXZ163-164-176>179-195>199-210>212-301030-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery-
Polk-San Jacinto-Trinity-Walker-Waller-Washington-
529 AM CDT Sat Sep 29 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Patchy rain with areas of showers and thunderstorms will continue
through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered showers and thunderstorms Sunday afternoon with some
brief heavy downpours possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
GMZ330-335-350-355-370-375-301030-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
529 AM CDT Sat Sep 29 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are possible throughout the
day. Strong to severe thunderstorms possible with the possibility
of waterspouts and gusty winds. Elevated tide levels and strong
rip currents as easterly winds increase late this morning and
afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered to numerous showers and thunderstorms expected Sunday
with visibility reducing heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Persons with maritime interests need to monitor the radar and any
marine statements and or warnings.
TXZ200-213-214-226-227-235>238-300-313-335>338-436>438-301030-
Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Fort Bend-
Galveston Island and Bolivar Peninsula-Inland Brazoria-
Inland Galveston-Inland Harris-Inland Jackson-Inland Matagorda-
Matagorda Islands-Northern Liberty-Southern Liberty-Wharton-
529 AM CDT Sat Sep 29 2018
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Today and Tonight
Locally heavy rainfall today with scattered to numerous showers
and thunderstorms. Clusters of thunderstorms possibly around
sunrise through the remaining morning hours. Rainfall
accumulations of 1 to 2 inches with isolated totals of 4 to 5
inches. Scattered showers and thunderstorms in the afternoon
should move away to the southeast. Elevated tide levels and strong
rip currents expected today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Slow moving storms will be possible again Sunday morning and could
bring another round of heavy rainfall through primarily focused
near the immediate coast.
.SPOTTER INFORMATION STATEMENT...
Spotters need to have a heightened sense of weather awareness
through the weekend.
Flash Flood, Galveston
- When
- September 29, 9:30 AM CST to 1:20 PM CST
- Where
- Galveston County, 3.67 mi SW of (Gls)scholes Fld Gal to 3.25 mi S of Crystal Beach
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 29.230, -94.890
Roads were impassable from the Downtown Galveston area to across parts of the Port Bolivar area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, September 29, 20181 death · 1 injured · 1 event
- Dense Fog in Virginia, September 29, 201819 events
- Flash Flood and Heavy Rain in American Samoa, September 29 to 30, 2018$20,000 · 2 events
- Dense Fog in West Virginia, September 29, 20188 events
- Dense Fog in Maryland, September 29, 20182 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 29, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777293.